Article thumbnail

Non-cardiogenic pulmonary oedema after neostigmine given for reversal: A report of two cases

By Lalit Kumar Raiger, Udita Naithani, Bhavani S Vijay, Pradeep Gupta and Vaibhav Bhargava

Abstract

Non-cardiogenic pulmonary oedema (NCPE) is a clinical syndrome characterized by simultaneous presence of severe hypoxemia, bilateral alveolar infiltrates on chest radiograph, and no evidence of left atrial hypertension/congestive heart failure/fluid overload. The diagnosis of drug-related NCPE relies upon documented exclusion of other causes of NCPE like gastric aspiration, sepsis, trauma, negative pressure pulmonary oedema, etc. We describe two cases (45-year male and 6-year male), who had undergone elective surgery under general anaesthesia. They developed NCPE within 3-5 minutes after administration of ‘neostigmine-glycopyrrolate’ used to reverse residual neuromuscular blockade. Both patients were treated successfully with mechanical ventilatory support, and adjuvant therapy, viz., frusemide, dopamine, steroids. This report emphasizes that this fatal complication may be seen with neostigmine, the pathogenic mechanism remains unknown, and it probably is a drug-related NCPE

Topics: Case Report
Publisher: Medknow Publications
OAI identifier: oai:pubmedcentral.nih.gov:2943706
Provided by: PubMed Central
Download PDF:
Sorry, we are unable to provide the full text but you may find it at the following location(s):
  • http://www.pubmedcentral.nih.g... (external link)

  • To submit an update or takedown request for this paper, please submit an Update/Correction/Removal Request.

    Suggested articles